| Model Number |
10-1060 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
11/01/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This is mdr 1 of 2.See related 3012120772-2020-00007.Review of device history record for lot z66509b indicated that all units were manufactured to specification.The lot was accepted for use by the quality control department on 03/28/2017 and had no associated non-conformance related to the product issue.A physical inspection of the affected product could not be performed, as it remains implanted.Radiographs were provided and the allegation of broken rods post-operatively was confirmed.At the time of this report, a root cause has not been determined.A review of device labeling notes: like other spinal system implants, the following adverse events are possible.This list is not exhaustive: delayed union or nonunion (pseudarthrosis).Bending, disassembly or fracture of implant and components.Loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain.Pain, discomfort, or abnormal sensations due to the presence of the device.Pressure on skin where inadequate tissue coverage exists over the implant, with potential extrusion through the skin.Dural leak requiring surgical repair.Cessation of growth of the fused portion of the spine.Subsidence of the implant into adjacent bone.Loss of proper spinal curvature, correction, height and/or reduction.Increased biomechanical stress on adjacent levels.Improper surgical placement of the implant causing stress shielding of the graft or fusion mass intraoperative fissure, fracture, or perforation of the spine.Postoperative fracture due to trauma, defects, or poor bone stock.
Event or Problem Description
On 01/31/2020 it was reported to seaspine that a patient who was implanted with the ucr spinal system experienced rod breakages, two years post-operatively.The patient had implants placed from t11-l4, in (b)(6) 2017.In (b)(6) 2019, it was discovered via x-ray that the both rods had fractured at l2.At the time of this report, it was indicated that the patient had not undergone revision surgery.The patient is being monitored by their doctor as they are on medication that could cause interference with an additional surgical procedure.No additional event information is available at this time.
Additional Manufacturer Narrative
The device was not provided for investigation as it remains implanted.However, an analysis of post-operative patient reports and radiographs was performed.Per the analysis, the root cause of the reported rod fractures was determined to be excessive force placed on the rods due to the patient's failed bone fusion (pseudarthrosis), which created a lack of anterior column support.Spinal pedicle screw constructs are intended to provide immobilization, stabilization, and mechanical support as an adjunct to spinal fusion.Spinal fusion did not occur in this patient's case, likely due to the patient's pathological fracture (adenosarcoma) and a lack of a decompression at the t12-l3 fracture site.Therefore, the spinal pedicle screw construct encountered stresses for 2 years, which is a significantly greater period of time than is typically expected for the bone fusion process to occur.On average, bone fusion occurs at approximately 12 months.A review of device labeling notes, "mechanical and clinical testing indicates that the majority of the axial or compressive load is carried in the anterior column of the spine.When posterior instrumentation is utilized for spinal stability, adequate anterior column support is necessary, either by surgical intervention or existing anatomy.Failure to maintain a stable anterior column when using posterior instrumentation may lead to overstress of the posterior construct and implant failure." no additional information is available at this time.